Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 209, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Aug 12, 2004, 2:49 PM CDT for Gray County, Texas. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2004, 2:49 PM CDT (19:49 UTC)
- Expired
- Aug 12, 2004, 3:15 PM CDT
- In force
- 26 min
- Issued by
- NWS Amarillo, TX
- Area
- Counties, with a storm outline in the text
County Gray County, TX
The radar
The Amarillo radar (KAMA), 95 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 3:00 PM CDT | HAIL 1.75 | 8 W Mclean, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 7.8 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 249 J/kg
- Mixed-layer CIN
- -189 J/kg
- Mixed-layer LCL
- 810 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KAMA 121949 SVRAMA TXC179-122015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 246 PM CDT THU AUG 12 2004 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRAY COUNTY IN THE PANHANDLE OF TEXAS * UNTIL 315 PM CDT * AT 242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR ALANREED...OR ABOUT 22 MILES SOUTHEAST OF PAMPA...AND MOVING SOUTHEAST AT 25 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MCLEAN. LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. MOTORISTS ON INTERSTATE 40 SHOULD ALSO BE PREPARED FOR LOW VISABILITIES AND PONDING OF WATER ON ROADWAYS LAT...LON 3536 10055 3535 10086 3519 10084 3519 10054 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:08 AM CDT, 11 hours 41 minutes earlier.
Area forecast discussion, Aug 12, 3:08 AM CDT, 11 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 308 AM CDT THU AUG 12 2004 .DISCUSSION... AIRMASS WILL MODIFY SOMEWHAT TODAY AHEAD OF ANOTHER WEAK COLD FRONT WHICH WILL SLOWLY PUSH ACROSS THE AREA THIS AFTERNOON AND TONIGHT. NORTHWEST FLOW ALOFT WILL CONTINUE THROUGH AT LEAST MONDAY NIGHT...SO DAILY CHANCES OF SHOWERS AND THUNDERSTORMS WILL CONTINUE. THE MAIN CHALLENGE WILL BE PREDICTING HOW FAR EAST THE STORMS WILL COME EACH NIGHT. THIS WILL PROBABLY DEPEND ON THE TIMING OF ANY SHORT WAVES MOVING THROUGH THE FLOW. UPPER RIDGE IS EXPECTED TO EXPAND OVER THE HIGH PLAINS BRIEFLY EARLY TO MID NEXT WEEK BEFORE RETREATING BACK TO THE WEST BY THURSDAY. HAVE ADDED POPS TO THE NEW DAY 7 GRIDS FOR NOW WITH THE SURFACE COLD FRONT IN THE AREA ALONG WITH NORTHWEST FLOW ALOFT. DID NOT CHANGE GOING GRIDS MUCH AS THEY HAVE THE SITUATION WELL IN HAND. ONLY MADE SOME MINOR TWEAKS TO TEMPERATURES. && .PRELIMINARY POINT TEMPS/POPS... AMARILLO 80 57 79 59 / 30 30 20 20 BEAVER 78 56 78 58 / 30 30 20 20 BOISE CITY 76 53 74 54 / 30 30 30 30 BORGER 82 62 81 62 / 30 30 20 20 BOYS RANCH 79 58 80 59 / 30 30 30 30 CANYON 81 57 81 59 / 30 30 20 20 CLARENDON 83 61 83 62 / 30 30 20 20 DALHART 77 56 76 57 / 30 30 30 30 GUYMON 78 55 77 57 / 30 30 30 30 HEREFORD 81 58 81 58 / 30 30 30 30 LIPSCOMB 81 57 79 61 / 30 30 20 20 PAMPA 81 59 81 62 / 30 30 20 20 SHAMROCK 84 62 81 63 / 30 30 10 10 WELLINGTON 85 62 85 63 / 30 30 10 10 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 03/15
Hazardous weather outlook, Aug 12, 1:00 PM CDT, 1 hour 49 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT THU AUG 12 2004 OKZ001>003-TXZ001>020-131100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CDT THU AUG 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND TONIGHT...ESPECIALLY OVER WESTERN SECTIONS OF THE PANHANDLES. A FEW OF THE STRONGER STORMS MAY REACH SEVERE LEVELS ACROSS THE WESTERN ONE-THIRD OF THE TEXAS AND OKLAHOMA PANHANDLES... MAINLY LATE TONIGHT INTO EARLY FRIDAY MORNING. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL WILL ALSO POSE A THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE WESTERN HALF OF THE OKLAHOMA AND TEXAS PANHANDLES SATURDAY AFTERNOON AND EVENING. LARGE HAIL WILL BE THE MAIN THREAT...ALTHOUGH ISOLATED DAMAGING WINDS MAY ALSO OCCUR. AFTERNOON AND EVENING THUNDERSTORMS ARE ALSO EXPECTED SUNDAY AND MONDAY. A FEW OF THESE STORMS COULD REACH SEVERE STRENGTH...RESULTING IN LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT...PARTICULARLY OVER WESTERN SECTIONS OF THE PANHANDLES. JORDAN
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 5:02 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith | 58 min |
| Aug 12, 5:04 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth | 56 min |
| Aug 12, 5:26 PM CDT | Severe Thunderstorm Warning | AMA | Potter, Randall | 79 min |
| Aug 12, 6:41 PM CDT | Severe Thunderstorm Warning | AMA | Randall | 64 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.